Rhabdomyolysis in an HIV-Infected Patient on Anti-Retroviral Therapy Precipitated by High-Dose Pravastatin

Author(s): Nasser Mikhail, Elizabeth Iskander, Dennis Cope.

Journal Name: Current Drug Safety

Volume 4 , Issue 2 , 2009

Submit Manuscript
Submit Proposal

Abstract:

Protease inhibitors (PIs) inhibit the cytochrome P450 CYP3A4 [1]. Because the metabolism of pravastatin is independent of the cytochrome P450 CYP3A4, this drug has become the preferred statin for treatment of dyslipidemia associated with human immunodeficiency virus (HIV) infection, with no cases of serious toxicity such as rhabdomyolysis reported to date. We report an HIV-infected patient receiving antiretroviral regimen consisting of atazanavir, ritonavir, emtricitabine and tenofovir who developed severe rhabdomyolysis approximately 4 months after increasing his pravastatin dose from 40 to 80 mg daily. His symptoms resolved within 10 days after the discontinuation of pravastatin and antiretroviral therapy. To our knowledge, this is the first case of rhabdomyolysis possibly caused by pravastatin in an HIV-infected patient.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 4
ISSUE: 2
Year: 2009
Page: [121 - 122]
Pages: 2
DOI: 10.2174/157488609788173080
Price: $58

Article Metrics

PDF: 7